Signs of an opiate overdose
- Lips and fingertips turning blue
- Loss of consciousness
- Breathing difficulties e.g. sounding like they’re snoring
- Pinned pupils
- Not responding to touch
How to respond:
- Immediately call an ambulance
- Put the unconscious person in the recovery position
- Administer naloxone
At SWWOP, we regularly ask the people if we support about their knowledge of overdose awareness. From anecdotal reports, most of the people we support who use drugs have either experienced a non-fatal overdose themselves, or have witnessed an overdose (fatal or non-fatal). We regularly talk through the recovery position and discuss the signs of overdose, which are also displayed on posters and leaflets around the office and on the outreach van.
Naloxone is a medication used to reverse opioid overdoses (e.g. heroin, morphine, methadone etc). These usually happen when someone is using an opiate, and another sedative drug, such as alcohol or pregabalin. Naloxone only works for around 20-30 minutes so we always stress the importance of always calling an ambulance. The SWWOP office is a stone’s throw from Likewise (Sheffield’s drug and alcohol support service) where we often support clients to access naloxone if they need it. Additionally, all staff are trained in the delivery of naloxone and are willing to share this knowledge with the people we support.
We also encourage women to access treatment if they wish: heroin injectors who are not in methadone treatment are around 11 times more likely to die than those who are in treatment (Release, 2019). We have a substance use worker who is on hand to make referrals and to support people to appointments if needed.
We are always ensuring that the people we support are empowered with the knowledge of the risks of poly drug-use, mixing drugs and alcohol, how to use naloxone and how to react if they are around someone who is experiencing an overdose. We additionally discuss the possibility of smoking substances rather than injecting with many of the people we support, and in the past 4 weeks, 3 have began smoking more than injecting, decreasing their risk of overdose.
BuddyUp by Cranstoun is a new app that has been developed to connect people who are using substances alone to a trained volunteer. This is designed to ensure that people who use drugs have a safety plan and that emergency services can be called in the event of an overdose. We help the people we support download this app if they have a smartphone.
We visit HMP Newhall at least once a month to meet with women who are leaving prison. Prison leavers are more susceptible to overdoses due to the period of abstinence, leading to a loss of tolerance. We always discuss:
- Relapse prevention plans
- Safety plans
- How to access and use naloxone
We often support women to their appointments with Likewise when they are released, meaning they are provided naloxone on the day of release.